Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 587, NWS Norman, OK

September 18, 2001Bryan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 18, 2001, 11:26 PM CDT for Bryan County, Oklahoma. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 18, 2001, 11:26 PM CDT (04:26 UTC)
Expired
Sep 19, 2001, 12:15 AM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bryan County, OK

The radar

The Norman radar (KTLX), 166 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 12:00 AM CDTHail 0.75Durant, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2001-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1787 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2001-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1787 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

791 
WUUS54 KOUN 190427
SVROKC
OKC013-190515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1126 PM CDT TUE SEP 18 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BRYAN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 1215 AM CDT

* AT 1126 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6  
  MILES NORTHWEST OF MEAD...OR JUST SOUTHEAST OF LITTLE
  CITY...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE ACHILLE...ARMSTRONG...BLUE... 
  CALERA...DURANT...MEAD...SILO AND LAKE TEXOMA.

HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH ARE LIKELY 
WITH THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3413 9655 3396 9658 3378 9638 3401 9616

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:30 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 18, 9:30 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CDT TUE SEP 18 2001

SHOWERS AND THUNDERSTORMS LINGERING ACROSS THE FAR SOUTHEASTERN
PORTION OF THE AREA FROM MADILL TO COALGATE AND ATOKA.  THE ISOLATED
STORM THAT PERSISTED THROUGH SOUTHWEST KANSAS AND THE EASTERN
OKLAHOMA PANHANDLE FINALLY DISSIPATED AS IT ENTERED ELLIS COUNTY.
MEANWHILE THE WIDESPREAD CLOUDINESS ACROSS CENTRAL AND EASTERN
KANSAS IS SLOWLY CREEPING INTO NORTH CENTRAL OKLAHOMA AND WILL BE
MOVING INTO KPNC SHORTLY.  ELSEWHERE SKIES ARE MOSTLY CLEAR.

HAVE ALREADY UPDATED ZONES TO REMOVE RAIN CHANCES FOR MOST AREAS
EXCEPT THE SOUTH.  WILL BE UPDATING AGAIN LATER TO REMOVE TEMPORAL
WORDING AND EVENTUALLY GET RID OF THE REMAINING PRECIPITATION.
OTHERWISE THE PACKAGE LOOKS OK.  WITH WET GROUND FROM THIS MORNING/S
RAINFALL... THE MOSTLY CLEAR SKIES AND THE LIGHT WINDS... FOG MAY BE
AN ISSUE TOWARD SUNRISE.

.26.

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Sep 18, 5:38 PM CDT, 5 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
538 PM CDT TUE SEP 18 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1144 PM    23 NNW MOORELAND          OK   65 MPH WIND GUST
09/17/01   WOODWARD                       REPORTED BY SPOTTER.

TJ/FM
Special weather statement, Sep 18, 6:34 PM CDT, 4 hours 52 minutes before
OKZ039>043-045>048-050>052-TXZ086-088>090-190000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
634 PM CDT TUE SEP 18 2001

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR CARTER...
GARVIN...JEFFERSON...LOVE...MURRAY...PONTOTOC AND STEPHENS COUNTIES
IN OKLAHOMA. THE SEVERE THUNDERSTORM WATCH HAS ALSO BEEN CANCELLED
FOR ARCHER...BAYLOR...CLAY AND WICHITA COUNTIES OF NORTH TEXAS.

THE SEVERE WEATHER THREAT HAS MOVED TO THE SOUTHEAST OF THESE AREAS.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR ATOKA...BRYAN...
COAL...JOHNSTON AND MARSHALL COUNTIES.

...SPEG.
Local storm report, Sep 18, 6:58 PM CDT, 4 hours 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
658 PM CDT TUE SEP 18 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    RINGWOOD                  OK   WIND DAMAGE
09/18/01   MAJOR                          DAMAGE TO PRESS BOX
                                          AND LIGHT POLE DOWNED AT
                                          RINGWOOD HIGH SCHOOL
                                          FOOTBALL STADIUM.  TREES
                                          DOWNED EAST OF FOOTBALL
                                          STADIUM AND ALONG HIGHWAY
                                          60... 4 MILES WEST OF
                                          RINGWOOD.  PRELIMINARY
                                          INFORMATION FROM ENID
                                          NEWSPAPER AND MAJOR COUNTY
                                          SHERIFFS OFFICE. TIME
                                          ESTIMATED.

...SPEG.
Special weather statement, Sep 18, 7:37 PM CDT, 3 hours 49 minutes before
OKZ043-047-048-051-052-190055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
737 PM CDT TUE SEP 18 2001

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR ATOKA...BRYAN...
COAL...JOHNSTON AND MARSHALL COUNTIES.  THE PRIMARY THREAT FOR
SEVERE WEATHER HAS MOVED TO THE SOUTHEAST OF THESE COUNTIES.

...SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 10:46 PM CDTSevere Thunderstorm WarningOUNJohnston, Marshall44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.